High Wind, Northern Middlesex
- When
- February 17, 12:55 PM EST
- Where
- Northern Middlesex forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.451, -72.508 (the zone’s center; the record gives no point)
A strong cold front moved through southern Connecticut during the late morning hours on Friday, February 17th. High wind gusts downed several trees, power lines, and wires across parts of Connecticut.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A strong cold front moved through southern Connecticut during the late morning hours on Friday, February 17th. Southwest winds of 20 to 25 mph with gusts up to 30 mph ahead of the cold front were then followed by a period of very strong post-frontal westerly winds with gusts up to 65 mph during the early afternoon hours.High wind gusts downed several trees, power lines, and wires across parts of Connecticut. Roads were closed at Seymour in New Haven County and along Route 66 in East Hampton of Middlesex County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Feb 17, 9:30 AM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
930 AM EST FRI FEB 17 2006
.NEAR TERM (TODAY AND TONIGHT)...
CURRENT FORECAST APPEARS TO BE ON TRACK AS COLD FRONT APPROACHES THE
REGION. ONLY CHANGE TO THE FORECAST IS TO END PRECIPITATION EARLIER
AS LINE OF SHOWERS CONTINUES TO RACE ACROSS THE CWA.
A VIGOROUS S/W TROUGH WITH A STRONG QUICK MOVING COLD FRONT WILL
MOVE ACROSS THE REGION TODAY. TOTAL QPF WITH THIS EVENT STILL ONLY
BETWEEN 1 TO 2 TENTHS OF AN INCH...WITH WINDS BEING THE PREDOMINANT
THREAT. LOOKING AT OBS ACROSS OHIO AND INDIANA EARLY THIS MORNING...
FREEZING TEMPS APPEAR TO LAG A BIT BEHIND FROPA AND PRECIP APPEARS
TO BE OVER BY THE TIME IT FILTERS IN...SO EXPECT ALL RAIN ACROSS THE
AREA.
A LOCALIZED HIGH WIND THREAT APPEARS LIKELY TODAY AS THIS VERY
STRONG COLD FRONT AND ASSOCIATED SHORT WAVE MOVES THROUGH THE AREA.
HAVE BEEN ON THE FENCE AS TO WHETHER OR NOT TO UPGRADE THE WIND
ADVISORY TO A HIGH WIND WARNING FOR ALL OR PARTS OF THE CWA.
WIND GUSTS ON A FEW OBS AS OF 06Z IN THE CLEVELAND AREA RANGE FROM
45 TO 50 KNOTS ALONG THE FRONT WHERE 850 MB WINDS WERE ON THE ORDER
OF 70 KNOTS. THAT PORTION OF THE LOW LEVEL JET IS PROGGED TO WEAKEN
AS IT CROSSES PA...BUT THEN REFORM OVER THE COASTAL PLAIN HERE LATER
THIS MORNING INTO THE AFTERNOON PROBABLY OWING SOMEWHAT TO
TOPOGRAPHICAL INFLUENCES. NOTE THAT OKX VWP AS OF 0725Z IS SHOWING
45 KNOTS AT 1 KFT...WHICH IS MORE IN LINE WITH THE STRONGER NAM (THE
GFS IS WEAKER).
THE QUESTION IS WHAT DO LOW LEVEL THERMODYNAMIC PROFILES LOOK LIKE
AROUND THE TIME OF FROPA HERE? FIRST OF ALL...THE NAM LOW LEVEL
TEMPERATURES ARE (AND HAVE BEEN) SERIOUSLY UNDERESTIMATED DUE TO
SNOW COVER PROBLEMS IN THE MODEL. TEMPS EARLY THIS MORNING ARE AS
HIGH AS 50F ALONG AND NEAR THE COAST. 07Z SFC ANALYSIS DEPICTS TEMPS
IN THE U50S TO AROUND 60 FROM EASTERN OHIO THROUGH PARTS OF
PA/MD/DE/VA. AS THE FRONT APPROACHES LATER THIS MORNING THE WARMER
TEMPS WILL LIKELY ADVECT NORTHEASTWARD ALLOWING FOR MORE UNSTABLE
LOW LEVEL PROFILES THAN THE MODELS/MOS SUGGEST. THIS SHOULD ALLOW
HIGHER WINDS TO MIX DOWN.
GIVEN THE FACT THAT THE GROUND ACRS MUCH OF THE AREA IS SATURATED
DUE TO THE QUICK SNOWMELT THAT HAS OCCURRED OVER THE LAST 2
DAYS...THINKING THAT WE ARE A LITTLE MORE VULNERABLE TO TREE DAMAGE
EVEN IF WIND GUSTS DONT MAKE IT TO 50 KT OVER A LOT OF THE AREA.
HOWEVER...DUE TO THE STRENGTH OF THE FRONT AND THE CONVECTIVE NATURE
OF THE PRECIP WITH IT...AS WELL AS THE QUICK PRESSURE RISES PROGGED
IMMEDIATELY BEHIND IT...STILL THINKING THAT 50 KT GUSTS WILL BE SEEN
AT SOME LOCATIONS. THE NAM IS FORECASTING THE LOW LEVEL JET TO STICK
AROUND FOR A COUPLE OF HOURS BEHIND THE FRONT IN THE MIXED AIRMASS
AS WELL.
THUS...WILL HOIST A HIGH WIND WARNING FOR 50-60 MPH WIND GUSTS FOR
ALL AREAS OF THE CWA DURING THE MID MORNING THROUGH MID TO LATE
AFTERNOON. I THINK THE COAST HAS THE BEST SHOT DUE TO LLJ
CONFIGURATION....BUT WILL HOIST ONE INLAND AS WELL TO MESH UP WITH
THE WARNINGS THAT HAVE ALREADY BEEN ISSUED BY BOX AND ALY.
FRONT CLEARS THE AREA AROUND 21Z WITH STRONG CAA AND A DRASTIC
CHANGE IN TEMPERATURES. THE STRONG WEST/NORTHWEST WINDS WILL LIKELY
DRY OUT SURFACES BEFORE FREEZING TEMPERATURES ARRIVE...THEREFORE A
FLASH FREEZE DOES NOT APPEAR LIKELY.
&&
.SHORT TERM (SATURDAY THROUGH SUNDAY)...
A SECONDARY COLD FRONT MOVES THROUGH SATURDAY BRINGING A REINFORCING
SHOT OF COLD AIR. LACK OF MOISTURE WILL KEEP THE AREA DRY AS IT
MOVES THROUGH...BUT HIGHS ON SAT WILL ONLY REACH LOW TO MID 30S.
THE PRESSURE GRADIENT WILL REMAIN FAIRLY TIGHT SAT WITH ANOTHER BOUT
OF CAA WHICH WILL KEEP IT QUITE BREEZY. WIND CHILLS ARE EXPECTED TO
BE IN THE TEENS SAT MORNING...WITH SOME SINGLE DIGITS IN OUTLYING
AREAS.
WINDS WILL START TO DIMINISH SAT NIGHT AS THE LOW CONTINUES TO PULL
AWAY...ALTHOUGH UNDER MOSTLY CLEAR SKIES...LOW TEMPERATURES SATURDAY
NIGHT ARE EXPECTED TO DROP INTO THE TEENS AND SINGLE DIGITS. WIND
CHILL VALUES LOOK TO APPROACH THE ZERO TO FIVE BELOW MARK NEAR THE
COAST...AND FIVE TO TEN BELOW ZERO FURTHER INLAND AND IN THE PINE
BARRENS OF LONG ISLAND BY SUNDAY MORNING.
MEAN UPPER TROUGH AND SFC HIGH PRES WILL GRADUALLY PUSH ACROSS THE
AREA ON SUN. BRISK NW FLOW WILL KEEP MAX TEMPS 10-15 DEGREES BELOW
NORMAL.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
STRONG RADIATIONAL COOLING EXPECTED IN FAVORED LOCATIONS UNDER CLEAR
SKIES AND LIGHT WINDS SUN NIGHT. MIN TEMPS SUN NIGHT COULD DROP TO
10-15 ACROSS LWR HUDSON VALLEY...INTERIOR CT AND EASTERN LONG ISLAND.
A WEAK SHORTWAVE EMBEDDED IN THE UPPER FLOW WILL MOVE ACROSS THE
AREA ON MON...POSSIBLY TOUCHING OFF A FEW SHOWERS AS TEMPS RETURN
CLOSER TO NORMAL. A MORE ZONAL FLOW WILL SET UP AS WELL HELPING TO
KEEP A LOW PRES CENTER MOVING BY TO OUR SOUTH. THEN...A SERIES OF
WEAK SHORTWAVES PASSING THROUGH THE AREA WILL KEEP SLIGHT CHANCE TO
CHANCE RAIN/SNOW SHOWERS IN THE FCST THROUGH THE MIDDLE OF THE WEEK.
OTHERWISE...TEMPS WARM BACK TO NEAR AND SLIGHTLY ABOVE NORMAL AS
HIGH PRES BUILDS ACROSS THE SOUTHEASTERN PORTION OF OUR NATION WHICH
WILL SET UP A WEST TO SOUTHWEST FLOW ACROSS THE LOCAL CWA.
&&
.AVIATION...GENERALLY VFR CONDS TO PREVAIL THROUGH VERY EARLY
MORNING...THEN A PERIOD OF MVFR/VERY LOCALLY IFR AHEAD OF AND ALONG
STRONG COLD FRONT THAT IS PROGGED TO COME THROUGH THE AREA AROUND
17Z GIVE OR TAKE A COUPLE HOURS. WIND SHEAR WILL INCREASE AS THE
MORNING PROGRESSES UP UNTIL FROPA...WITH WINDS AT 2 KFT EXPECTED TO
PEAK AROUND 60 KT FROM ROUGHLY 220 DEGREES. SFC WINDS WILL INCREASE
AS THE MORNING WEARS ON...BUT PEAK WINDS OF 25-30G50KT EXPECTED TO
OCCUR IN THE 16Z-21Z TIMEFRAME. HIGHEST WIND GUSTS WILL LIKELY ONLY
LAST AN HOUR OR TWO.
&&
.MARINE...STRONG COLD FRONT PROGGED TO COME THROUGH THE REGION
TODAY...SWEEPING FROM W-E ACRS THE WATERS VERY EARLY THIS AFTERNOON.
STORM WARNINGS ARE UP FOR ALL WATERS UNTIL 5 PM THIS AFTERNOON.
HIGHEST WINDS EXPECTED THIS AFTERNOON. SECONDARY COLD FRONT CROSSES
THE WATERS ON SATURDAY WITH A LIKELY RESURGENCE OF GALE FORCE WINDS.
BLOW OUT TIDES WILL NEED TO BE MONITORED. RIGHT NOW IT APPEARS TO BE
MARGINAL ON THE OCEAN SIDE FOR THIS AFTERNOON...HOWEVER SEEMS MORE
LIKELY ALONG THE SOUND. DID MENTION TIDAL DEPARTURES OF 2 TO 3 FEET
IN THE MORNING UPDATE.
&&
.HYDROLOGY...MINIMAL QPF EVENT TODAY WITH ONLY 1 TO 2 TENTHS OF AN
INCH OF LIQUID EXPECTED. DESPITE MELTING SNOWPACK...FLOWS ON RIVERS
AND STREAMS REMAIN LOW. NO PROBLEMS EXPECTED.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING FOR CTZ005>012 FROM 9 AM FRIDAY TO 5 PM
FRIDAY.
NJ...HIGH WIND WARNING FOR NJZ002>006-011 FROM 9 AM FRIDAY TO 5 PM
FRIDAY.
NY...HIGH WIND WARNING FOR NYZ067>081 FROM 9 AM FRIDAY TO 5 PM
FRIDAY.
MARINE...STORM WARNING FOR ANZ330-335-338-350-353-355 UNTIL 5 PM
FRIDAY.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE UPTON NY 748 AM EST FRI FEB 17 2006 CTZ005>012-NJZ002>006-011-NYZ067>081-181300- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 748 AM EST FRI FEB 17 2006 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR WIND GUSTS UP TO 60 MPH IN ASSOCIATION WITH A STRONG COLD FRONT CROSSING THE AREA TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINDY CONDITIONS WILL CONTINUE SATURDAY WITH GUSTS UP TO 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR WIND DAMAGE REPORTS. ANZ330-335-338-350-353-355-181300- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 748 AM EST FRI FEB 17 2006 ...STORM WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... A STORM WARNING IS IN EFFECT FOR WINDS 25 TO 35 KT WITH GUSTS UP TO 50 KT IN ASSOCIATION WITH A STRONG COLD FRONT CROSSING THE AREA TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A GALE WARNING REMAINS IN EFFECT SATURDAY FOR GUSTS 35 TO 40 KT. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED FOR WIND GUST REPORTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1003 AM EST FRI FEB 17 2006 NJZ006-NYZ072>076-172200- HUDSON-NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-QUEENS- 1003 AM EST FRI FEB 17 2006 A STRONG COLD FRONT IS APPROACHING THE AREA THIS MORNING. WINDS AHEAD OF THE FRONT WERE FROM THE SOUTHWEST AT 15 TO 20 MILES AN HOUR WITH GUSTS AS HIGH AS 30 MILES AN HOUR. TEMPERATURES WERE IN THE UPPER 40S TO LOWER 50S WITH RAIN SHOWERS. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE NEW YORK AREA AROUND NOON. WINDS WILL SHIFT TO THE WEST AND QUICKLY INCREASE TO 25 TO 35 MILES AN HOUR WITH GUSTS UP TO 60 MILES AN HOUR...AS HAS BEEN OCCURRING IN SOME LOCATIONS ACROSS UPSTATE NEW YORK AND PENNSYLVANIA. DEBRIS AND LOOSE OBJECTS WILL LIKELY BECOME AIRBORNE. IF YOU ARE OUTSIDE...ESPECIALLY DURING LUNCH...AS THE FRONT COMES THROUGH BE PREPARED FOR THE STRONG WINDS AND FLYING DEBRIS. TEMPERATURES WILL ALSO BE FALLING RAPIDLY AS COLDER AIR FLOWS IN. IN A COUPLE OF HOURS THE 40S AND 50S WILL BE REPLACED WITH TEMPERATURES IN THE MID 30S. NJZ002>005-011-NYZ067>070-172200- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-UNION-ORANGE-PUTNAM- ROCKLAND-NORTHERN WESTCHESTER- 1003 AM EST FRI FEB 17 2006 A STRONG COLD FRONT IS APPROACHING THE AREA THIS MORNING. WINDS AHEAD OF THE FRONT WERE FROM THE SOUTHWEST AT 15 TO 20 MILES AN HOUR WITH GUSTS AS HIGH AS 30 MILES AN HOUR. TEMPERATURES WERE IN THE UPPER 40S TO LOWER 50S WITH RAIN SHOWERS. THE COLD FRONT IS EXPECTED TO MOVE THROUGH LATE THIS MORNING TO ABOUT NOON. WINDS WILL SHIFT TO THE WEST AND QUICKLY INCREASE TO 25 TO 35 MILES AN HOUR WITH GUSTS UP TO 60 MILES AN HOUR...AS HAS BEEN OCCURRING IN SOME LOCATIONS ACROSS UPSTATE NEW YORK AND PENNSYLVANIA. DEBRIS AND LOOSE OBJECTS WILL LIKELY BECOME AIRBORNE. IF YOU ARE OUTSIDE...ESPECIALLY DURING LUNCH...AS THE FRONT COMES THROUGH BE PREPARED FOR THE STRONG WINDS AND FLYING DEBRIS. WEAKENED TREES COULD ALSO BE FELLED BY THE WINDS...POSSIBLY RESULTING IN POWER OUTAGES. TEMPERATURES WILL ALSO BE FALLING RAPIDLY AS COLDER AIR FLOWS IN. IN A COUPLE OF HOURS THE 40S AND 50S WILL BE REPLACED WITH TEMPERATURES IN THE MID 30S. BY LATE AFTERNOON TEMPERATURES COULD BE NEAR OR BELOW FREEZING CAUSING ANY STANDING WATER TO FREEZE. CTZ005>012-NYZ071-077>081-172200- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-SOUTHERN WESTCHESTER- NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK- SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 1003 AM EST FRI FEB 17 2006 A STRONG COLD FRONT IS APPROACHING THE AREA THIS MORNING. WINDS AHEAD OF THE FRONT WERE FROM THE SOUTHWEST AT 15 TO 20 MILES AN HOUR WITH GUSTS AS HIGH AS 30 MILES AN HOUR. TEMPERATURES WERE IN THE UPPER 40S TO LOWER 50S WITH RAIN SHOWERS. THE COLD FRONT IS EXPECTED TO MOVE THROUGH BETWEEN 1 PM AND 2 PM. WINDS WILL SHIFT TO THE WEST AND QUICKLY INCREASE TO 25 TO 35 MILES AN HOUR WITH GUSTS UP TO 60 MILES AN HOUR...AS HAS BEEN OCCURRING IN SOME LOCATIONS ACROSS UPSTATE NEW YORK AND PENNSYLVANIA. DEBRIS AND LOOSE OBJECTS WILL LIKELY BECOME AIRBORNE. IF YOU ARE OUTSIDE BE PREPARED FOR THESE CHANGES. WEAKENED TREES COULD ALSO BE FELLED BY THE WINDS...RESULTING IN POWER OUTAGES. TEMPERATURES WILL ALSO BE FALLING RAPIDLY AS COLDER AIR FLOWS IN. IN A COUPLE OF HOURS THE 40S AND 50S WILL BE REPLACED WITH TEMPERATURES IN THE MID 30S. BY LATE AFTERNOON OR EARLY THIS EVENING TEMPERATURES COULD BE NEAR OR BELOW FREEZING CAUSING ANY STANDING WATER TO FREEZE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1106 AM EST FRI FEB 17 2006 NJZ003>006-011-NYZ072>076-171715- BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS- 1106 AM EST FRI FEB 17 2006 ...HIGH WIND WARING IN EFFECT UNTIL 5 PM THIS AFTERNOON... A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS...AHEAD OF THE STRONG COLD FRONT...WAS MOVING INTO EASTERN PASSAIC COUNTY AND THE WESTERN PORTIONS OF ESSEX AND UNION COUNTIES. WINDS WITH THE SHOWERS COULD REACH NEAR 60 MILES AN HOUR. THE LINE OF SHOWERS WILL BE RACING EAST AND MOVE THROUGH NEW YORK CITY BY 1130 AM. WINDS WILL CONTINUE STRONG AND GUSTY THROUGH MUCH OF THE AFTERNOON WITH TEMPERATURES FALLING RAPIDLY.
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491691, 5491690, 5491689, 5491693, 5491692.